The People's Perspective on Medicine

Is Zinc to Blame for Nerve Damage?

Q. For the past eight years, I have had numbness in both feet and my right hand. I recently had foot surgery due to a bone displacement. I’d hoped that this might rectify the situation, but it has not.

The numbness is getting severe and there are times when I feel like I am walking on air, as there is no feeling whatsoever. It comes and goes but is becoming more and more frequent.

I just heard about zinc poisoning. I have been wearing dentures for about eight years, so I wonder if this could this be the source of my problem. I see my podiatrist tomorrow and would be grateful for any information you can provide.

A. Too much zinc can cause neuropathy; numbness is sometimes a symptom of this condition. Dental adhesives have traditionally contained zinc because it enhances the sticking power. Manufacturers are reformulating their products so look for a denture cream without zinc.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 8 ratings

Today's Newsletter Reading List

    About the Author
    Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
    Tired of the ads on our website?

    Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

    Browse our website ad-free
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 4 comments
    Comments
    Add your comment

    Does denture powder contain zinc? If so is there less zinc in the powder than paste?
    Does using less zinc after many years of use let the side effects alleviate or return to normal? Will the reformulated product have less zinc or no zinc?
    PEOPLE’S PHARMACY RESPONSE: BOTH CREAM AND POWDER FOR DENTURES HAVE CONTAINED ZINC IN THE PAST. THEY ARE BEING REFORMULATED TO CONTAIN LESS; MOST LIKELY THE AMOUNT, IF ANY, WILL VARY FROM ONE BRAND TO ANOTHER. SOME ARE LISTED AS ZINC FREE.

    Numbness in your feet can also be related to other things – pinched nerve in your back (I have that) which sometimes shows as sciatica (mine does not) but also could be caused by diabetic issues. Make sure your doc and dentist knows that you are suffering from this. I’ve been working with a physical therapist on my back issues with some success.

    For denture wearers it may be helpful to eliminate zinc from your vitamins and mineral
    supplements and white gold uses zinc as an amalgamate, perhaps also silver, since
    precious metals are always mixed with minerals.

    I have several gold crowns on teeth, but have never had any problems with them, until the most recent one.
    I can always taste a sort of metallic taste on that crown. And I always have something resembling a “rash” on the gums along that crown. My dentist ignores my complaints, saying he sees nothing to worry about. Is it possible they are making crowns out of something that isn’t pure gold now–and I might be allergic to that?
    Thank you
    Lou
    PEOPLE’S PHARMACY RESPONSE: ASK HIM IF THERE WAS ANY NICKEL IN THE GOLD ALLOY HE USED FOR THE CROWN. SOME PEOPLE ARE QUITE SENSITIVE TO NICKEL.

    * Be nice, and don't over share. View comment policy^